Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 10, NWS Topeka, KS

June 13, 2010Lyon County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 13, 2010, 3:06 AM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2010, 3:06 AM CDT (08:06 UTC)
Expired
Jun 13, 2010, 7:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:33 AM CDTFLASH FLOOD2 Nw Dunlap, KSSEVERAL AREAS REPORTED BY LAW ENFORCEMENT OF FLASH FLOODING IN SOUTHEAST MORRIS COUNTY. DUNLAP ROAD AND V AVE HAS AN ESTIMATED 6 INCHES OF WATER FLOWING OVER THE ROAD. MAIN STREET IN COUNCIL GROVE HAS SOME FLOODING. 1900 ROAD NEAR WILSEY IS REPORTED TO BE NEAR
Jun 13, 3:56 AM CDTFLASH FLOOD1 Nw Bushong, KSHIGHWAY 56 NEAR BUSHONG AND SEVERAL GRAVEL ROADS ARE REPORTED TO HAVE 6 INCHES OF FLOWING WATER ACROSS THE ROADWAY.
Jun 13, 6:05 AM CDTFLASH FLOODWilsey, KSDUNLAP ROAD NEAR DUNLAP AND X AVE NEAR BURDICK ARE CLOSED DUE TO FLOODING. HIGHWAY 149 NEAR WILSEY HAS AN UNKNOWN DEPTH OF WATER OVER THE ROAD.
Jun 13, 7:00 AM CDTHEAVY RAIN 2.13Eskridge, KS
Jun 13, 7:00 AM CDTHEAVY RAIN 3.32 E Burdick, KS
Jun 13, 7:00 AM CDTHEAVY RAIN 3.5Wilsey, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2070 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WGUS53 KTOP 130806
FFWTOP
KSC111-127-197-131200-
/O.NEW.KTOP.FF.W.0010.100613T0806Z-100613T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
306 AM CDT SUN JUN 13 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
  MORRIS COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 700 AM CDT

* AT 301 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA. 
RADAR HAS ESTIMATED 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN AND AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED OVER THE NEXT SEVERAL 
HOURS...CREATING FLASH FLOODING IN MANY AREAS. 

* LOCATIONS IMPACTED INCLUDE...
  ALTA VISTA...
  BURDICK...
  COUNCIL GROVE...
  DUNLAP...
  ESKRIDGE...
  PARKERVILLE...
  WILSEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3850 9635 3851 9636 3852 9692 3859 9693
      3887 9650 3886 9649 3888 9649 3895 9638
      3903 9594 3883 9594

$$

BLAIR
1 follow-up statement
656 
WGUS73 KTOP 130852
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT SUN JUN 13 2010

KSC111-127-197-131200-
/O.CON.KTOP.FF.W.0010.000000T0000Z-100613T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABAUNSEE-MORRIS-LYON-
352 AM CDT SUN JUN 13 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN LYON...MORRIS AND SOUTHERN WABAUNSEE COUNTIES...

AT 333 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER SEVERAL ROADWAYS IN SOUTHEASTERN MORRIS COUNTY. DUNLAP 
ROAD AND V AVENUE HAD 6 INCHES OF FLOWING WATER WITH OTHER SECONDARY 
ROADWAYS EXPERIENCING FLOODING. AN ADDITIONAL 1 TO 2 INCHES OF 
RAINFALL WILL BE POSSIBLE OVER THE NEXT SEVERAL HOURS.

LOCATIONS IMPACTED INCLUDE...
ALLEN...ALTA VISTA...BURDICK...BUSHONG...COUNCIL GROVE...DUNLAP...
ESKRIDGE...PARKERVILLE...WILSEY AND KEENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

&&

LAT...LON 3850 9635 3851 9636 3852 9692 3859 9693
      3887 9650 3886 9649 3888 9649 3895 9638
      3903 9594 3883 9594

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 11:59 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 12, 11:59 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1159 PM CDT SAT JUN 12 2010

.AVIATION...

FOR THE 06Z TAFS...FOCUS CONTINUES TO BE ON CONVECTION MOVING
THROUGH MHK...WHICH WILL REACH TOP/FOE NEAR 08Z THEN PERSIST
FOR MUCH OF THE NIGHT. WITH SCATTERED/MULTI-CELLULAR NATURE OF
TSRA...MAINTAINED TEMPO GROUP. SFC FRONT WILL MOVE LITTLE
OVERNIGHT...SO MAY NEED TO EXTEND TEMPORAL DURATION OF TSRA AT
EACH OF THE TERMINALS LONGER THAN CURRENTLY FORECAST...CONSIDERING
TSRA STRETCHING DOWN TO THE TX/OK PANHANDLES. CIGS HAVE BEEN
PREDOMINANTLY VFR WITH TSRA UPSTREAM...AND CONTINUED THAT TREND.
DO EXPECT A BREAK IN CONVECTION SUNDAY AFTERNOON...WITH ANOTHER
ROUND OF TSRA SUNDAY EVE SIMILAR TO TONIGHT. WILL REFRAIN FROM
MENTIONING NOW DUE TO UNCERTAINTY ON TIMING/TRACK OF SUNDAY
STORMS. PLACEMENT OF FRONT SIGNIFICANTLY IMPACTS WIND DIR.

LUNDE

&&

PREV DISCUSSION... /ISSUED 350 PM CDT SAT JUN 12 2010/

DISCUSSION...
20Z WATER VAPOR SHOWS A CLOSED LOW SPINNING OVER THE DESERT
SOUTHWEST WITH SOUTHWESTERLY FLOW OVER THE CENTRAL PLAINS. SFC OBS
SHOW A STALLED FRONT/INVERTED SFC TROUGH FROM NEAR GREAT BEND TO
OTTAWA AND WASHINGTON. ALSO THE OLD OUTFLOW BOUNDARY FROM THIS
MORNINGS CONVECTION HAS MOVED DOWN TO AROUND CHANUTE TO NEAR
HERINGTON. CONVECTION HAS COMMENCED IN THE TX PANHANDLE AND THERE
AREA A FEW MORE ISOLATED STORMS FORMING ACROSS CENTRAL AND SOUTHWEST
KS.

THE MAIN PROBLEM FOR TONIGHT AND SUNDAY IS FIGURING OUT WHERE THE
CONVECTION WILL GO. MODELS CONTINUE TO SHOW A VERY MOIST AIRMASS
AHEAD OF THE SFC FRONT WITH PWS PROGGED TO BE BETWEEN 2 AND 2.25
INCHES /WELL ABOVE NORMAL/. WITH ALL OF THE MODELS SHOWING THE
INVERTED TROUGH REMAINING ACROSS THE FAR WESTERN COUNTIES OF THE
FORECAST AREA...THEY KEEP THE 850 THETA-E RIDGE OVER THE FORECAST
AREA WITH GENERAL DIFFLUENCE OVERHEAD. THINKING IS THAT CONVECTION
OVER SOUTHWEST KS WILL MOVE NORTHEAST ALONG THE SFC TROUGH. HPC
FAVORS AN AXIS OF HEAVY PRECIP FARTHER SOUTH THAN THE 12Z GFS AND
NAM WHICH WOULD BRING IT RIGHT ACROSS THE AREA. THINK THERE WILL BE
EFFICIENT PRECIP WITH WARM RAIN PROCESSES AND RAINFALL RATES IN
EXCESS OF 3 INCH/HR CREATING A FLASH FLOOD THREAT TONIGHT THROUGH
SUNDAY MORNING AND HAVE ISSUED A WATCH BECAUSE OF THIS. BECAUSE OF
THE MORNING CONVECTION...THE BETTER INSTABILITY IS MAINLY ACROSS
CENTRAL KS WHERE THERE COULD BE A WIND AND HAIL THREAT ALONG WITH
THE HEAVY RAIN. OTHERWISE THINK THE FLOODING POTENTIAL WILL BE THE
GREATER HAZARD OVERNIGHT. DID NOT STRAY TOO FAR FROM MOS NUMBERS FOR
LOWS AND HIGHS GIVEN THE UNCERTAINTY IN HOW THE NEXT MCS WILL
EVOLVE. DID HEDGE SLIGHTLY COOLER FOR HIGHS SUNDAY EXPECTING
CONVECTIVE DEBRIS TO BE MOVING THROUGH DURING THE MORNING.

WOLTERS

UNCERTAINTY ON FRONT/EFFECTIVE FRONT POSITION RISES FOR SUNDAY NIGHT
INTO MONDAY...WITH MUCH DEPENDING ON MESOSCALE INTERACTION OF
CONVECTIVE SYSTEMS OF TONIGHT INTO SUNDAY. UPPER TROF STILL EXPECTED
TO EXIT THE ROCKIES SUNDAY NIGHT FOR LARGE SCALE FORCING...BUT THE
TREND FOR A MORE SOUTHWARD TRACK OF ANY SUBSEQUENT MCS SHOULD BE
FARTHER SOUTH WITH TIME WITH THE FRONT SINKING SOUTH. THIS TRACK
COULD STILL IMPACT AREAS THAT RECEIVE HEAVY RAINS IN THE NEXT FEW
PERIODS. EXPECT LITTLE CHANGE IN ATMOSPHERIC CONDITIONS NEAR THE
BOUNDARY WITH PRECIPITABLE WATER VALUES NEAR TWO TIMES NORMAL AND
MODERATE ELEVATED CAPE FOR NEAR SEVERE AND EFFICIENT RAIN PRODUCING
STORMS. ANOTHER FLASH FLOOD WATCH MAY BE NEEDED FOR SUNDAY NIGHT
INTO MONDAY AS THE MESOSCALE FEATURES COME INTO FOCUS. SOME SMALL
PRECIPITATION CHANCES WILL BE KEPT INTO TUESDAY FOR MAINLY SOUTHERN
AREAS ON THE NORTH END OF ANY CONVECTIVE SYSTEMS.

THE CHANCE FOR PRECIPITATION ON INTO THE EARLY WEEKEND IS LOW BUT
NOT ZERO...WITH CLIMATOLOGICAL AVERAGE VALUES HARD NOT TO INCLUDE.
SOME SIGNALS FOR ELEVATED CONVECTION LATE TUESDAY NIGHT INTO
WEDNESDAY AS HIGH PRESSURE PUSHES OFF THE EAST AND THE NEXT UPPER
TROF DEVELOPS TO THE WEST. MOISTURE AND INSTABILITY PROFILES ARE NOT
TERRIBLY DEEP OR IMPRESSIVE AND WILL LEAVE THESE PERIODS DRY. THE
WESTERN TROF WILL AGAIN BE A SLOW MOVER AND ALLOW HEIGHTS TO BUILD
OVER THE CENTRAL AND EASTERN CONUS. OPERATIONAL AND ENSEMBLE DATA
CONTINUE TO SUGGEST A FRONT DROPPING SOUTH INTO THE AREA AROUND
FRIDAY...BUT HAVE SOME CONCERNS THIS WILL NOT BE THE CASE WITH THE
ZONAL FLOW OVERHEAD. WILL KEEP POPS IN THE SLIGHT RANGE WITH LITTLE
CHANGE IN TEMPERATURES...WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPS
THE NORM.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 1 PM
SUNDAY FOR KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-
KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Jun 12, 6:22 PM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT SAT JUN 12 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-132330-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
622 PM CDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ACROSS SOUTHERN AND CENTRAL KANSAS WILL MOVE INTO
AND CONTINUE TO DEVELOP OVER NORTHEAST KANSAS THIS EVENING AND
OVERNIGHT. TONIGHT...STORMS WILL BE CAPABLE OF LARGE HAIL AND
STRONG WINDS ACROSS NORTH CENTRAL KANSAS. OVERNIGHT...STORMS WILL
LIKELY CONGEAL INTO A COMPLEX AND PRODUCE VERY HEAVY RAIN AND
POTENTIALLY STRONG WINDS. RAINFALL COULD BE HEAVY ENOUGH TO CAUSE
FLASH FLOODING. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THE OVERNIGHT HOURS THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WITH VERY HEAVY RAIN ARE LIKELY AGAIN SUNDAY NIGHT
AND MONDAY MORNING. ADDITIONAL RAINFALL COULD EXACERBATE ANY
ONGOING FLOODING. RIVER FLOODING MAY BECOME A GREATER CONCERN TO
START THE WORK WEEK AS THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY
AND TUESDAY ACROSS THE ENTIRE AREA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Jun 12, 9:29 PM CDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT SAT JUN 12 2010

KSZ021-130300-
CLAY-
929 PM CDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ALERT FOR CLAY COUNTY...

THROUGH 1000 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF SOUTHWESTERN CLAY COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING STRONG WINDS OF 45 TO 55 MPH...SMALL HAIL AND HEAVY RAIN.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OAK HILL.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:02 PM CDTAreal Flood AdvisoryTOPOttawa88 min
Jun 12, 10:35 PM CDTAreal Flood WarningTOPOttawa8 hr
Jun 13, 7:00 AM CDTAreal Flood WarningTOPLyon, Morris4 hr
Jun 13, 10:53 AM CDTAreal Flood WarningTOPMorris4 hr
Jun 13, 2:21 PM CDTRiver Flood WarningTOPLyon51 hr
Jun 13, 2:31 PM CDTAreal Flood WarningTOPMorris4 hr
Jun 13, 6:14 PM CDTAreal Flood WarningTOPMorris8 hr
Jun 13, 6:54 PM CDTAreal Flood AdvisoryTOPCloud, Ottawa6 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.